Endocrine Abstracts (2002) 3 P22

Prolactin elevation to 16,630 mU/l in a case of a large non-functioning pituitary adenoma

AA Syed1, DB Mathias2, ST Wahid3, K Hall4 & JU Weaver1,3


1Endocrinology, University of Newcastle, Newcastle upon Tyne, UK; 2Otolaryngology and Head & Neck Surgery, The Freeman Hospital, Newcastle upon Tyne, UK; 3Endocrinology & Diabetes, Queen Elizabeth Hospital, Gateshead, UK; 4Neuroradiology, Royal Victoria Infirmary, Newcastle upon Tyne, UK.


An 18-year old male presented with galactorrhoaea and obesity. PRL measured 16,630 mU/l, FSH 6.0 U/l, LH 5.0 U/l, testosterone 8.6 nmol/l, SHBG 15.0 nmol/l, IGF-1 22.0 nmol/l and TSH 1.39 mU/l. Several 24-hour urinary free cortisol estimations excluded hypercortisolism. Short synacthen test confirmed an intact HPA axis. Visual fields were full. Pituitary-MRI revealed a large adenoma extending into the right cavernous sinus without suprasellar extension. PRL started declining upon commencing bromocriptine and at 3 months had fallen to 1,504 mU/l. This was associated with severe headaches and visual disturbance. The dose of bromocriptine was reduced to slow down the presumed rapid shrinkage of prolactinoma. Subsequent MRI failed to confirm significant tumour shrinkage or apoplexy. Over the next year bromocriptine was tolerated only in small doses on account of the headaches, and was replaced with cabergoline. Tumour-size diminished to a moderate degree while prolactin levels settled to < 800 mU/l over a further two years of follow-up with regular imaging. Trans-sphenoidal adenomectomy was undertaken to define the histopathology of the tumour in view of the atypical clinical course. Histology revealed chromophobe cells with negative staining for PRL, ACTH, FSH, LH, GH and TSH. Unfortunately, but not unexpectedly, the hyperprolactinaemia recurred within 12 months of surgery accompanied by tumour regrowth. Anterior pituitary function (ACTH and TSH reserve) remained intact. Cabergoline was reintroduced with satisfactory control of hyperprolactinaemia and sex steroid reserve. Further therapeutic options - medical vs. pituitary fossa clearance and/or radiotherapy - and possible complications were discussed with the patient; he opted for dopamine-agonist therapy.

This is the first reported case of a significant prolactin elevation in the range pathognomonic of lactotroph macroadenoma associated with NFPA. Histological diagnosis is essential in the presence of an atypical clinical course as demonstrated in this case. Further management of our patient remains difficult.Severe hyperprolactinaemia (PRL > 8,000 mU/l) is almost always due to a prolactinoma, and biochemical response to dopamine-agonist therapy in the presence of radiographic evidence of an adenoma is often regarded as sufficient confirmation. Our case is the first report of an exception to this rule. Definitive treatment engenders jeopardising pituitary function which has survived intact pre- and post- surgery, limiting future therapeutic options.

Article tools

My recent searches

No recent searches.